Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 17, NWS Springfield, MO

April 28, 2024McDonald County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 28, 2024, 2:03 AM CDT for McDonald County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2024, 2:03 AM CDT (07:03 UTC)
Expired
Apr 28, 2024, 2:30 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McDonald County, MO

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:42 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

003 
WFUS53 KSGF 280703
TORSGF
MOC119-280730-
/O.NEW.KSGF.TO.W.0017.240428T0703Z-240428T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
203 AM CDT Sun Apr 28 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  McDonald County in southwestern Missouri...

* Until 230 AM CDT.

* At 203 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Maysville, or near Jay, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Big Sugar Creek State Park, Anderson, Noel, Dodge, Goodman, South
  West City, Pineville, Lanagan, Cayuga, and Powell.

This includes Interstate 49 between mile markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 9462 3664 9462 3676 9451 3676 9441
      3662 9416 3650 9431
TIME...MOT...LOC 0703Z 221DEG 38KT 3642 9468 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Soria
1 follow-up statement
244 
WWUS53 KSGF 280728
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
228 AM CDT Sun Apr 28 2024

MOC119-280738-
/O.EXP.KSGF.TO.W.0017.000000T0000Z-240428T0730Z/
McDonald MO-
228 AM CDT Sun Apr 28 2024

...THE TORNADO WARNING FOR MCDONALD COUNTY WILL EXPIRE AT 230 AM
CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 AM CDT for southwestern
Missouri.

&&

LAT...LON 3650 9462 3664 9462 3676 9451 3676 9441
      3662 9416 3650 9431
TIME...MOT...LOC 0728Z 270DEG 38KT 3661 9447 

$$

Soria

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 28, 12:42 AM CDT, 1 hour 21 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+)...hail to the size of baseballs...and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 28, 12:42 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1242 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+)...hail to the size of baseballs...and wind gusts up to
  70 mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.

Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.

Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1237 AM CDT Sun Apr 28 2024

VFR conditions will gradually deteriorate through the TAF
period, beginning with JLN. A line of strong to severe
thunderstorms is likely (80-90% chance) to impact all TAF sites,
dropping ceilings to at least MVFR. Rain within these storms may
be heavy at times. The best chance for the line of storms to
move through is between 07-11Z for JLN and 08-13Z for SGF/BBG.
Wind gusts up to 70 mph will be possible with this line of
storms. Hail up to the size of golf balls and a tornado or two
also cannot be ruled out. After the initial line clears out,
there will be some lingering scattered showers before another
line of severe thunderstorms is expected to develop after 22Z.
Wind gusts up to 60 mph will also be possible with these storms.

Besides the heavy rain/thunderstorms, winds will remain
southerly, sometimes gusting up to 25 kts, especially during the
day. A low-level jet will keep wind shear across the TAF sites
until 12Z.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through this afternoon for KSZ073-097-101.
MO...Flood Watch through this afternoon for MOZ055-056-066>069-
     077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Price
CLIMATE...Price
Hazardous weather outlook, Apr 27, 2:38 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
forecast area tonight (generally after 7 PM). Springfield is
within a Slight (2/5) risk, Mount Vernon is within an Enhanced
(3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a
Moderate (4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash
flooding is also expected, especially in areas that have already
received 3-6 inches of rain. This includes locations along and
west of Highway 65. A Moderate (3/4) risk for excessive rainfall
exists for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
forecast area are in a Slight (2/4) risk for excessive rainfall
and flooding Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today and tonight
for areas mainly west of the highway 65 corridor

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 27, 10:24 PM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1024 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flash Flood      2 E Nevada              37.83N 94.33W
04/27/2024                   Vernon             MO   Public

            Report from mPING. River or Creek
            overflowing, Cropland, Yard ot Basement
            Flooding.

&&

TEO
Local storm report, Apr 27, 10:28 PM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Flash Flood      3 E Nevada              37.86N 94.30W
04/27/2024                   Vernon             MO   Public

            Report from mPING. Street, road flooding.
            Street, road closed and Vehicles stranded.

&&

TEO
Local storm report, Apr 27, 10:53 PM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1053 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             Fort Scott              37.84N 94.71W
04/27/2024  M4.00 Inch       Bourbon            KS   Public

            Storm total so far of 4.00 inches of rain.
            Via social media.

&&

TEO
Local storm report, Apr 27, 10:58 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1058 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Rain             Nevada                  37.84N 94.36W
04/27/2024  M2.64 Inch       Vernon             MO   Mesonet

            Mesonet station FW7458 Nevada 3 hour
            rainfall total.

&&

TEO
Special weather statement, Apr 27, 11:26 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1126 PM CDT Sat Apr 27 2024

MOZ067-078-280515-
Cedar MO-St. Clair MO-
1126 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CEDAR AND SOUTHERN ST.
CLAIR COUNTIES THROUGH 1215 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman Lake, El Dorado Springs, Osceola, Collins, Roscoe, Vista,
Gerster, Tiffin, Caplinger Mills, Filley, and Cedar Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Missouri.

&&

LAT...LON 3810 9357 3783 9357 3783 9363 3778 9363
      3775 9399 3795 9402
TIME...MOT...LOC 0426Z 247DEG 24KT 3786 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatch
Local storm report, Apr 28, 12:38 AM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1238 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     3 NE Warsaw             38.27N 93.33W
04/27/2024                   Benton             MO   Public

            Delayed report. Report from mPING. 1-inch
            tree limbs broken, Shingles blown off. Time
            based on radar.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:58 PM CDTSevere Thunderstorm WarningSGFVernon32 min
Apr 27, 8:29 PM CDTSpecial Weather StatementSGFVernon46 min
Apr 27, 8:40 PM CDTSevere Thunderstorm WarningSGFVernon50 min
Apr 27, 8:42 PM CDTFlash Flood WarningSGFVernon12 hr
Apr 27, 9:09 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon51 min
Apr 27, 9:30 PM CDTSpecial Weather StatementSGFVernon45 min
Apr 27, 9:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory50 min
Apr 27, 9:50 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, St. Clair, Vernon55 min
Apr 27, 10:05 PM CDTTornado WarningSGFBenton25 min
Apr 27, 10:23 PM CDTTornado WarningSGFMorgan37 min
Apr 27, 10:32 PM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
Apr 27, 10:38 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon52 min
Apr 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatSGFVernon6 hr
Apr 27, 11:26 PM CDTSpecial Weather StatementSGFSt. Clair49 min
Apr 27, 11:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair9 min
Apr 28, 1:13 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
Apr 28, 2:20 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFJasper, McDonald, Newton40 min
Apr 28, 2:48 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence57 min
Apr 28, 3:04 AM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
Apr 28, 3:07 AM CDTTornado WarningSGFDade23 min
Apr 28, 3:26 AM CDTTornado WarningSGFCedar15 min
Apr 28, 3:38 AM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair37 min
Apr 28, 8:43 AM CDTAreal Flood WarningSGFVernon18 hr
Apr 28, 6:28 PM CDTSpecial Weather StatementSGFMcDonald47 min
Apr 28, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald47 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.